THE POTENTIAL EFFECT OF HEPATIC DYSFUNCTION IN PROGRESSION OF GIANT CELL ARTERITIS DESPITE HIGH DOSE STEROID TREATMENT

Amy Nau

Abstract

BACKGROUND: Giant Cell Arteritis (GCA) is a systemic disorder characterized by inflammation and intimal hyperplasia of medium and large arteries. Therapeutic intervention involves administration of high dose steroids. Prednisone is a prodrug metabolized by the liver to its active form, methylprednisone. In order for this conversion to occur in amounts sufficient to reach therapeutic efficacy, hepatic function must be intact.

CASE REPORT(S). A 70 yo WM with a history of steroid-dependent polymyalgia rheumatica presented with transient unilateral and bilateral transient vision loss of one week's duration. He reported a visual "greying" in the superior fields lasting from minutes to hours. He also complained of head, neck and jaw pain. Medical history was also positive for hypertension, Meniere's disease, prostate cancer, high cholesterol, borderline diabetes and liver dysfunction secondary to remote ethanol abuse. Clinical findings included decreased color vision OS>OD, and trickle flow of an arteriole inferior to the ONH OS. He also had bilateral, sectoral optic nerve pallor OS>OD. Lab findings included a mildly elevated ESR (31) and positive temporal artery biopsies bilaterally. The patient was admitted for high dose IV methylprednisone, but lost vision in the left eye within 24 hours of switching to a prednisone taper. The patient was immediately readmitted for reinductioin with methylprednisone, and a slow taper with the same was instituted, without further progression of disease.

CONCLUSIONS. Progressioin of GCA is not an uncommon occurrance despite high-dose steroid infusion. The presence of hepatic compromise in our patient may have rendered the prednisone taper ineffective, resulting in visual loss in his left eye. Patients being treated for GCA should be questioned carefully, and possibly screened, for the presence of liver disease before being treated with prednisone. Methylprednisone may be a more appropriate choice in patients with liver dysfunction.

Details

Year: 2001

Program Number: Poster 110

Author Affiliation: Beth Israel Deaconess Medical Center

Co-Authors: Jessica Katz, Lisa Fanciullo, Sue Rodgin, Barry Fisch

Co-Author Affiliation: VA W. Roxbury, MA, VA W. Roxbury, MA, VA W. Roxbury, MA, VA W. Roxbury, MA

Room: Poster 110